Doctors need to be vigilant to the risk of bleeding with DOACs, particularly in patients who are taking other medicines that might increase bleeding risk, researchers warn.
Writing in this week’s MJA the research team from Adelaide Hospital said that since dabigatran, rivaroxaban and apixaban had become available on the PBS around 4000 veterans were prescribed one of the newer anticoagulants compared to 1,500 initiated on warfarin.
Patients were less likely to be initiated on a DOAC if they had a recent history of gastrointestinal bleed or MI, found the retrospective observational study which used prescribing data from the Australian Government Department of Veterans’ Affairs.
People on DOACs had fewer hospitalisations in the previous 12 months for gastrointestinal bleed, stroke and myocardial infarct compared with those initiated on warfarin, the data showed.
However the use of NSAIDs was greater in those initiated on DOACs (8.7% v 6.2% P< 0.004) compared to patients on warfarin.
“Together with the lack of reversibility of the anticoagulation effect of DOACs, these results are of concern,” the researchers wrote.
“Prescribers should consider the potential risk of bleeds when DOACs are co-administered with medicines such as non-steroidal anti-inflammatory drugs,” they advised.
The analysis included an older population and the findings may not t be generalisable to the wider Australian population, they added.